Alert archive / Oregon / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Medford, OR

January 4, 2025Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 4, 2025, 8:50 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 6, 2025, 4:00 AM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2025, 8:50 PM PST (04:50 UTC)
In effect from
Jan 6, 2025, 4:00 AM PST
Expired
Jan 7, 2025, 12:00 PM PST
In force
32 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WHUS46 KMFR 050450
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
850 PM PST Sat Jan 4 2025

ORZ021-022-051815-
/O.NEW.KMFR.BH.S.0001.250107T0400Z-250107T1200Z/
South Central Oregon Coast-Curry County Coast-
850 PM PST Sat Jan 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH
LATE MONDAY NIGHT...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From Monday evening through late Monday night.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
6 follow-up statements
211 
WHUS46 KMFR 050932
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
132 AM PST Sun Jan 5 2025

ORZ021-022-060000-
/O.EXT.KMFR.BH.S.0001.250106T1800Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
132 AM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
927 
WHUS46 KMFR 052136
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
136 PM PST Sun Jan 5 2025

ORZ021-022-061100-
/O.CON.KMFR.BH.S.0001.250106T1800Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
136 PM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The
  highest risks will be to west-facing beaches.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
310 
WHUS46 KMFR 060427
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
827 PM PST Sun Jan 5 2025

ORZ021-022-061730-
/O.CON.KMFR.BH.S.0001.250106T1800Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
827 PM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
254 
WHUS46 KMFR 060444
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
844 PM PST Sun Jan 5 2025

ORZ021-022-061800-
/O.EXT.KMFR.BH.S.0001.250106T1200Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
844 PM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 4 AM PST MONDAY
THROUGH TUESDAY MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From 4 AM PST Monday through Tuesday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
243 
WHUS46 KMFR 061236
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
436 AM PST Mon Jan 6 2025

ORZ021-022-072000-
/O.CON.KMFR.BH.S.0001.000000T0000Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
436 AM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The
  highest risk will be at west-facing beaches.

* WHEN...Through Tuesday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
290 
WHUS46 KMFR 071938
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1138 AM PST Tue Jan 7 2025

ORZ021-022-072045-
/O.EXP.KMFR.BH.S.0001.000000T0000Z-250107T2000Z/
South Central Oregon Coast-Curry County Coast-
1138 AM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT NOON PST TODAY...

The sneaker threat has diminished.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 4, 4:01 PM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Jan 4, 4:01 PM PST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Medford OR
401 PM PST Sat Jan 4 2025

...Updated AVIATION discussion...

.DISCUSSION...Radar is showing stratiform steady precipitation
increasing over the area as a warm front moves into the area.
Precipitation will be mainly light, but will occasionally be
moderate at times along the coast, north of the Umpqua Divide and
northern Cascades. Precipitation will increase some Saturday night
north of the Umpqua Divide, along the coast, coastal mountains and
northern Cascades. Snow levels will start out around 5000 feet early
this evening, and will continue to rise tonight into Sunday and will
be around 7000 feet Sunday afternoon.

Weak upper ridging will build in Sunday, but another warm front will
move through bringing mainly light precipitation mainly along and
west of the Cascades.

Another, upper trough will move through Monday, with more light
precipitation, with snow levels around 6000 feet.

All signs are pointing towards a drying trend next Tuesday and
possibly lasting into the rest of next week with strong upper
ridging building over the Pac NW, although the ensemble means do
show the upper ridge flattening some towards the end of next week,
and the operational models show a weak upper trough riding up over
the ridge by next Friday. Typically when this happens any
precipitation associated with the upper trough generally weakens and
basically gets washed out. Therefore it;s likely to remain dry and
the forecast reflect this. Even a large majority of the individual
ensemble members show a dry solutions with only a handful of
outliers that hint at any precipitation. Even then it suggest it
will diminish and weaken as it approaches our forecast area.

With the stable weather and already saturated ground. Low clouds and
patchy to areas of fog and freezing fog are likely for the westside
valleys, and Valleys around Klamath Falls starting Monday night and
lasting into the end of next week. -Petrucelli

&&

.AVIATION...05/00Z TAFS...Showers continue west of the Cascades this
afternoon, especially over Coos, Curry, and Douglas counties.
Ceilings vary across the area, with VFR, MVFR, and IFR levels
dictated by cloud ceilings. With precipitation chances decreasing
tonight, ceilings may generally improve. Guidance suggests IFR
levels are possible in low-lying areas overnight and into Sunday
morning.

A weak front will bring additional precipitation chances west of the
Cascades on Sunday afternoon, with the highest chances along the
Oregon coast and the Cascades. Overall, this front will not be very
impactful. -TAD

&&

.MARINE...Updated 100 PM PST Saturday, January 4, 2025...Steep and
hazardous west swell dominated seas will continue through early this
week. Another front will bring south gales to the waters again this
afternoon, mainly north of Gold Beach, and this will bring a mix of
short period wind seas with the swells to result in very steep and
hazardous seas through Sunday morning.

Winds ease on Sunday, but seas remain elevated and hazardous to
small craft in all areas through at least Tuesday morning. Another
front will move through Sunday night followed by another elevated
and steep west swell on Monday. Light to moderate north winds
develop beneath high pressure on Tuesday with at least a brief
period of somewhat lower seas for the latter half of the week,
though still in the 8-9 foot range. -Spilde/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Tuesday
     for PZZ350-356-370-376.

Gale Warning until 4 AM PST Sunday for PZZ350-356-370-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.